Certain medications can worsen Parkinson’s disease. They do so by blocking the activity of dopamine inside the brain.

If a patient has Parkinsonism due to the use of these medications, then the condition is called “Drug-Induced Parkinsonism” or “Medication Induced Parkinsonism”

In this condition, Levodopa is not very useful. This is because the sites where levodopa normally attaches are blocked by these nefarious drugs.

Therefore, in this condition, both Anticholinergic medications and Amantadine are more effective than levodopa.

Some doctors use Anticholinergic medications (e.g. trihexyphenidyl). But for reasons detailed below, I try to avoid using anticholinergics, and use amantadine instead.

DOPAMINE BLOCKERS: Medications which can produce symptoms like Parkinson’s disease

Many medications used for psychiatric problems such as schizophrenia Haloperidol, Risperidal, Olanzapine, Aripiprzole, Trifluoperazine and many more. Clozapine and Quetiapine usually do not cause problems.
Some medications for mood and depression Fluphenazine, Tranycypormine, Lithium
Some anti-nausea medications Metoclopramide, Levosulpuride, High doses of domperidone about 30-40 mg/day, Flunarazine, rarely cinnarazine
Some heart and blood pressure medications Amiodarone, methly-dopa

What is the difference between “Parkinson’s disease” and “Medication Induced Parkinsonism”?

Medication Induced Parkinsonism is caused by medications which block the action of dopamine. These nefarious medications (list above) do this by blocking the microscopic sites in the brain where dopamine usually attaches itself. There is no death of cells.

Dopamine-blocking medications block the sites in Brain cells, Dopamine normally attaches. The cells do not die.

On the other hand, in typical Parkinson’s disease there is actual death of cells in the Substantia Nigra (Click Here).

Therefore, these processes are very different from one another.

In addition the symptoms produced by “Medication Induced Parkinsonism” are also somewhat distinct. There is usually no tremor and both sides are equally affected. Medication Induced Parkinsonism can progress very rapidly, whereas Parkinson’s disease usually progresses very slowly.

How do anticholinergic medications work in this situation?

Dopamine has an enemy in the brain, called Acetylcholine. Acetylcholine actually is a good chemical with a lot of beneficial effects, but one of the things it does is to reverse some of the actions of Dopamine.

Acetyl-choline & Dopamine are both “nice” but are enemies of each other.

Trihexyphenidyl (Pacitane) and Benztropine are the most commonly used Anticholinergic Medications. Therefore, these medications by destroying the effect of acetylcholine, give Dopamine a free hand in the brain.

What are the side-effects of anticholinergic medications?

I (and many other doctors) believe that Trihexyphenidyl (Pacitane) and related medications should not be used in the elderly, at least not routinely. Acetylcholine is a very important chemical in the body, and blocking it can produce many unwanted side-effects.

Therefore the most common, and frequently serious side-effects with the use of these medications are:

  1. Confusion – The patient may lose track of day and night. He/She gets confused easily, has trouble paying attention or remembering anything. In very severe cases, the patient can have visual hallucinations and become physically violent!

    Anticholinergics can cause confusion.

  • Acute urinary retention – This happens more frequently in males. The urinary bladder fills up with urine, but because of the anticholinergics, the path for urine to get out is closed! The patient starts becoming very, very uncomfortable because of the ever-increasing size of the bladder, which causes severe abdominal pain. This sometimes requires the urgent insertion of a catheter.

    Anticholinergics can make it very difficult to pass urine.

  • Glaucoma – Similar to what happens with urine, these medications can cause shut off the flow of fluid away from the eye. They make the pupil very large, blocking all the drainage pipes in the periphery of the eye. As a result, fluid keeps accumulating within the eye, and it starts becoming larger. The eye is not a very flexible, and therefore the pressure inside it increases rapidly, and this can cause severe eye pain and blindness. Immediate medical treatment is needed!

    Sometimes, anticholinergics can cause “Glaucoma” – which is uncontrolled increase in pressure inside the eye.

Is amantadine a better treatment for medication induced Parkinsonism?

Yes, I think so.

I think so because it is equally effective and the side-effects of amantadine are relatively modest.

In patients without kidney disease, Amantadine usually does not have any side-effects other than some minor leg swelling and redness.

Amantadine was originally made to treat viral colds. Incidentally, doctors found it to be a stellar medication for Parkinson’s disease, including medication induced Parkinsonism.

One has to be careful while using it in patients with renal failure. Amantadine is excreted by the kidneys and therfore it accumulates in the body if you have renal failure. If it accumulates upto a toxic level, you may become confused and have jerking of the body (myoclonus).

Does development of “Medication Induced Parkinsonism” predict development of “Parkinson’s disease” later?

No, not in the majority of cases.

However, some patients have a dopamine deficiency and are on the brink of developing symptoms due to Parkinson’s disease.

In these patients, dopaminergic blocking medications may cause sudden appearance/worsening of these symptoms.

If a person is on the brink of developing symptoms, dopamine-blocking medications lead to appearance/worsening of Parkinsonian symptoms.

In these cases therefore, development of medication induced parkinsonism may indicate that the patient may develop Parkinson’s disease later in life.

Read another article: